What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 13, 3:08 AM EST, 52 minutes earlier.
Area forecast discussion, Feb 13, 3:08 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
308 AM EST Thu Feb 13 2020
.SYNOPSIS...
Rain tapering off this morning with frontal passage. A weak
reinforcing cold front provides rain and snow showers through
Friday morning. Weekend starts cold / dry.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Thursday...
The main feature which is now just swinging through, is this
cold front who has brought showers, flooding issues and gusty
winds to the area. It will kick out late this late morning
where things will settle down and showers start to taper off
which will hopefully provide some relief to ongoing localized
flooding issues. The lowlands will get a semi-lull this l;ate
morning although the mountains do not fare too well and showers
will likely persist through this period. The flood watch will
continue on through the morning until 10am as ongoing flooding
issues and potential for more are still valid. The semi-lull
will continue, but not before a reinforcing cold front
approaches in the late afternoon/evening surging in colder
arctic air and with 850mb temps around -15C this will provide
much potential for a colder night. A fairly big diurnal swing
will take place today as daytime temperatures will hover around
40's to low 50's and then plummet overnight with surface
temperatures dropping to the low 20's by morning for the
lowlands with slightly colder temps over the Ohio River Valley.
In regards to the second feature, cold air advection will
create a transition from rain showers to all snow which will be
mainly confined to the mountains. Upslope goes into effect with
northwesterly flow by the evening providing fuel for more
possible snow showers through Friday morning. Snow totals are on
the lighter side with a few hundreths of an inch in the lower
elevations over the eastern half of WV. Up to 2 inches can be
expected in the highest peaks. Cloudy skies will persist into
Friday which will keep the cold surface temps at bay, however
with light to moderate flow in the boundary layer, winds will
create a brisk day morning for Friday.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 250 AM Thursday...
While a few upslope snow showers could linger in the mountains
Friday morning, this activity will quickly taper off into the
afternoon as a 1038mb arctic high builds into the area from the
Upper Midwest. Despite the decreasing trend in cloud cover through
the afternoon as the very dry airmass builds into the area,
temperatures will be well below normal on Friday with highs only
reaching the upper 20s/low 30s; about 15 degrees below normal for
mid February. However, the cold air will not stick around for long
as high pressure shifts quickly to the east by Saturday and return
flow brings a return to normal values for highs on Saturday. High
clouds will be on the increase Saturday afternoon as southwest flow
increases ahead of a shortwave trough that will move through the
Great Lakes on Saturday night, but expecting conditions to be dry
across our area on Saturday. Precipitation chances do increase
somewhat by Sunday as the shortwave trough approaches, but moisture
with this feature will be rather limited and despite NBM bringing
widespread chance PoPs across the area on Sunday, will lower PoPs to
slight for now as precipitation chances appear to be pretty low.
Otherwise, temperatures will generally be in the mid/upper 40s
Sunday afternoon, but wouldn't be surprised to see a few locations
reach 50 during the day.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 250 AM Thursday...
Upper trough pushes east of the area on Sunday night and surface
high pressure builds in from the north into Monday. This will set
the stage for a dry start to the new week with temperatures
remaining above normal. PoPs will then increase by Tuesday from west
to east across the area as models show a low pressure system will
move across the Great Lakes and drag a cold front through the region
on Tuesday afternoon. Precipitation should generally be in the form
of rain on Tuesday given the warm air advection expected ahead of
the cold front, but a strong arctic high is expected to build into
the northern Plains Tuesday night and will bring much cooler air
into our area by midweek as the highs gets closer to the region.
This should also allow for a transition to snow across most of our
area by Tuesday night given the strong cold air advection.
Precipitation is then expected to gradually taper off on
Wednesday as high pressure continues to build into the area.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
As of 1240 AM Thursday...
Winds right now are southerly with a light to moderate
intensity. Strong inversions in place are holding us at bay
for the most part from the gusty winds. On the other hand the
mountains are experiencing stronger gusts although below
advisory criteria which will persist through this period. Wind
shear aloft will be an issue until frontal passage in the late
morning. Look for 40-50KT right around flight level 020FT. Post
frontal stratus will plague the area with borderline IFR CIGs,
however will lift into the evening to MVFR. The higher
elevations will not have much of a break before a second cold
front, although weaker that the first, will encroach the area
Thursday afternoon.
After frontal passage northwesterly upslope flow will cause
some reinforcing showers turning to snowfall near CKB/EKN/BKW.
Snow accumulations are expected but generally a half an inch or
less. Runways should be fine if properly treated and this weak
snow event will be short lived with most of the energy moved
over to the northeast by mid Friday morning. The rest of the
lowlands will get to endure VFR for the greater part of Friday
morning. Visibility will progressively improve as the first
frontal boundary moves through and the second shouldnt be a
threat only to the higher elevations where showers may reduce
VIS. Lower clouds stick around through Friday morning so not
expecting fog especially with decent flow in the boundary layer.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Visibility and CIGs may vary slightly under
showers throughout the TAF period.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 02/13/20
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EST 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
CRW CONSISTENCY H H H L M H H H H H M M
HTS CONSISTENCY M L L L M L L M M M M M
BKW CONSISTENCY H H H H H H H M M M M M
EKN CONSISTENCY H H H H H M M H L M H M
PKB CONSISTENCY M L L L M L M M L L H M
CKB CONSISTENCY M L M M M M H H H H H H
AFTER 06Z FRIDAY...
IFR possible in show showers Thursday night into Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 10 AM EST this morning for WVZ005>011-
013>020-024>034-039-040-515>526.
OH...Flash Flood Watch until 10 AM EST this morning for OHZ066-067-
075-076-083>087.
KY...Flash Flood Watch until 10 AM EST this morning for KYZ101>103-
105.
VA...Flash Flood Watch until 10 AM EST this morning for VAZ003-004.
&&
SYNOPSIS...JZ/RG
NEAR TERM...JZ
SHORT TERM...RG
LONG TERM...RG
AVIATION...JZHazardous weather outlook, Feb 13, 3:20 AM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
320 AM EST Thu Feb 13 2020
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-140830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
320 AM EST Thu Feb 13 2020
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Area rivers, creeks and streams will continue to run high from
recent rainfall. Minor flooding will continue to be possible,
particularly in low lying or flood prone areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Feb 12, 10:18 PM EST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
1018 PM EST Wed Feb 12 2020
VAZ003-004-WVZ024-025-033-034-130345-
Dickenson-Buchanan-Wyoming-McDowell-Logan-Mingo-
1018 PM EST Wed Feb 12 2020
...A LINE OF SHOWERS WILL AFFECT DICKENSON...BUCHANAN...MCDOWELL...
SOUTHERN MINGO...WESTERN WYOMING AND SOUTHERN LOGAN COUNTIES...
At 1017 PM EST, radar indicated showers were located along a line
extending from Turkey Creek to Norton. Movement was east at 45 mph.
Wind gusts between 35 to 45 mph mph are possible with these showers.
Locations impacted include...
Williamson, Welch, Clintwood, Grundy, Pineville, Haysi, John
Flannagan Lake, Breaks Interstate, Davenport, Oceana, Gary, War, Man,
Delbarton, Gilbert Creek, Mallory, Hinch, Hanover, R.d. Bailey Lake
and Trammel.
LAT...LON 3702 8248 3720 8256 3727 8235 3754 8197
3755 8213 3765 8218 3763 8219 3764 8220
3768 8230 3774 8233 3776 8232 3777 8211
3778 8147 3720 8159 3724 8174 3712 8200
3705 8204 3704 8217 3696 8235
TIME...MOT...LOC 0317Z 282DEG 61KT 3767 8232 3695 8266
22Special weather statement, Feb 12, 10:54 PM EST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
1054 PM EST Wed Feb 12 2020
VAZ003-004-WVZ015-024>027-033-034-515>520-130500-
Dickenson-Buchanan-Wyoming-Southeast Nicholas-Kanawha-Northwest
Nicholas-Mingo-Northwest Fayette-Northwest
Raleigh-Clay-McDowell-Southeast Raleigh-Boone-Southeast
Fayette-Logan-
1054 PM EST Wed Feb 12 2020
...A LINE OF SHOWERS WILL AFFECT NORTH CENTRAL DICKENSON...
BUCHANAN...MCDOWELL...NICHOLAS...SOUTHEASTERN MINGO...SOUTHEASTERN
KANAWHA...RALEIGH...WYOMING...SOUTHEASTERN LOGAN...SOUTHWESTERN
CLAY...FAYETTE AND SOUTHEASTERN BOONE COUNTIES...
At 1053 PM EST, radar indicated showers were located along a line
extending from 10 miles west of Dry Creek to 6 miles northwest of
Davenport. Movement was southeast at 45 mph.
Wind gusts 40 to 50 mph are possible with these showers.
Locations impacted include...
Beckley, Summersville, Fayetteville, Welch, Richwood, Rainelle,
Grundy, Pineville, Clay, Breaks Interstate, Babcock State Park, Oak
Hill, Montgomery, Mullens, Mount Hope, Mabscott, Ansted, Oceana,
Sophia and Gary.
This includes the following highways...
West Virginia Turnpike between mile markers 28 and 79.
Interstate 64 in West Virginia between mile markers 120 and 136.
Route 19 between mile markers 1 and 47.
LAT...LON 3729 8232 3754 8197 3755 8210 3846 8112
3825 8047 3808 8071 3810 8088 3806 8080
3787 8075 3782 8094 3768 8088 3771 8098
3759 8109 3758 8120 3727 8142 3721 8156
3724 8174 3712 8200 3705 8205
TIME...MOT...LOC 0353Z 297DEG 41KT 3781 8143 3718 8218
26Local storm report, Feb 13, 12:49 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1249 AM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM DEBRIS FLOW WILLIAMSON 37.67N 82.27W
02/12/2020 MINGO WV BROADCAST MEDIA
MAJOR ROCK SLIDE AND MUD SLIDE BLOCKING WEST
THIRD AVENUE IN THE FAIRVIEW COMMUNITY NEAR
THE OLD STEWART'S DRIVE-INN. LARGE BOULDER
BLOCKING ROAD IN BOTH DIRECTIONS. FRONT END
OF CAR STRUCK BY SLIDE BUT NO ONE HURT.
&&Local storm report, Feb 13, 3:57 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 AM EST THU FEB 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM FLOOD 3 NW UPLAND 38.61N 82.11W
02/13/2020 MASON WV PUBLIC
HIGH WATER REPORTED ALONG ASHTON UPLAND ROAD. THE ROAD
WAS PASSABLE, BUT THE WATER WAS RISING.
&&
EVENT NUMBER RLX2000472
RG